Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



A chain rule for Goodwillie derivatives of functors from spectra to spectra

Author: Michael Ching
Journal: Trans. Amer. Math. Soc. 362 (2010), 399-426
MSC (2000): Primary 55P42, 55P65
Published electronically: July 2, 2009
MathSciNet review: 2550157
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove a chain rule for the Goodwillie calculus of functors from spectra to spectra. We show that the (higher) derivatives of a composite functor $ FG$ at a base object $ X$ are given by taking the composition product (in the sense of symmetric sequences) of the derivatives of $ F$ at $ G(X)$ with the derivatives of $ G$ at $ X$. We also consider the question of finding $ P_n(FG)$, and give an explicit formula for this when $ F$ is homogeneous.

References [Enhancements On Off] (What's this?)

  • 1. Thomas G. Goodwillie, Calculus. II. Analytic functors, $ K$-Theory 5 (1991/92), no. 4, 295-332. MR 1162445 (93i:55015)
  • 2. -, Calculus. III. Taylor series, Geom. Topol. 7 (2003), 645-711 (electronic). MR 2026544 (2005e:55015)
  • 3. Mark Hovey, Brooke Shipley, and Jeff Smith, Symmetric spectra, J. Amer. Math. Soc. 13 (2000), no. 1, 149-208. MR 1695653 (2000h:55016)
  • 4. Warren P. Johnson, The curious history of Faà di Bruno's formula, Amer. Math. Monthly 109 (2002), no. 3, 217-234. MR 1903577 (2003d:01019)
  • 5. John R. Klein and John Rognes, A chain rule in the calculus of homotopy functors, Geom. Topol. 6 (2002), 853-887 (electronic). MR 1943383 (2003m:55013)
  • 6. Nicholas J. Kuhn, Goodwillie towers and chromatic homotopy: An overview, Proceedings of Nishida Fest (Kinosaki 2003), Geometry and Topology Monographs, vol. 10, 2007, pp. 245-279.
  • 7. Martin Markl, Steve Shnider, and Jim Stasheff, Operads in algebra, topology and physics, Mathematical Surveys and Monographs, vol. 96, American Mathematical Society, Providence, RI, 2002. MR 1898414 (2003f:18011)
  • 8. Randy McCarthy, Dual calculus for functors to spectra, Homotopy methods in algebraic topology (Boulder, CO, 1999), Contemp. Math., vol. 271, Amer. Math. Soc., Providence, RI, 2001, pp. 183-215. MR 1831354 (2002c:18009)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 55P42, 55P65

Retrieve articles in all journals with MSC (2000): 55P42, 55P65

Additional Information

Michael Ching
Affiliation: Department of Mathematics, University of Georgia, Athens, Georgia 30602

Received by editor(s): March 24, 2008
Published electronically: July 2, 2009
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society